Missouri, 2023

Hail and Damaging Wind in Missouri, February 16, 2023

February 16, 2023 · NWS LSX · 3 events in 3 counties and zones

A bowing line of thunderstorms produced damaging wind and large hail along a stalled front across southern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A bowing line of thunderstorms produced damaging wind and large hail along a stalled front across southern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 15, 11:44 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 15, 11:44 PM CST, 2 hours 40 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1144 PM CST Wed Feb 15 2023

.UPDATE...
Issued at 518 PM CST Wed Feb 15 2023

A bowing line of thunderstorms with a history of producing
damaging wind and large hail is now tracking along a stalled front
across southern Missouri. While surface-based instability remains
unimpressive, MLCAPE values just north of the line quickly exceed
1000J/kg. Amidst a strongly-sheared environment, the threat for
damaging wind and isolated large hail is expected to linger as
long as the line can sustain itself. For this reason, a Severe
Thunderstorm Watch was issued for Reynolds, Iron, and Madison
counties in our forecast area. Of note is the MCV developing on
the northern edge of the line, which will be watched closely for
any rotation and brief tornadic potential in the southernmost
portions of the CWA.

MRB

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 311 PM CST Wed Feb 15 2023

Current water vapor imagery shows a shortwave centered over the Four
Corners Region with southwesterly flow aloft over the Middle
Mississippi Valley. At the surface, the cold front from last night
has stalled roughly along the I-44 MO/I-70 IL corridor, and has
subtly waved about through the day along this corridor. South of
the front, temperatures have climbed into the upper 60s, with some
obs showing temperatures around 70 degrees. North of the front,
temperatures have struggled to get out of the 40s, with some
locations in far northeastern Missouri still in the mid to upper-30s
beneath dense cloud cover. While temperatures may still warm a
degree or two south of the front through the remainder of the
afternoon, I expect temperatures to remain relatively stable north
of the front, especially where cloud cover still resides.

Tonight, the shortwave will eject out into the Plains and drag a
surface low seen developing over Texas along the stalled front
through the heart of the CWA. Isentropic ascent ahead of the low
will lead to widespread light precipitation overspreading the CWA
starting shortly before midnight. Across southeastern Missouri and
southwestern Illinois, low amounts of MUCAPE (less than 500 J/kg)
will creep into the CWA where scattered thunderstorms are possible,
however, vertical thermal profiles show a warm layer in the low
levels that may cap surface-based development and/or weaken updraft
strength. Additionally, the CAPE profile in most soundings is tall
and skinny, spreading instability out over a greater depth and
limiting more explosive updraft development. Therefore, my
confidence in severe storms remains low. However, if a strong
updraft is able to become establish, 0-6 km bulk shear greater
than 50 kts will lead to storm organization and an isolated
damaging wind gust and small hail threat.

North of the low's track across northwestern Missouri and west-
central Illinois, thermal profiles generally show a lack of ice
aloft, leading to initially rain but switching quickly to freezing
rain and/or sleet as temperatures cool in the low levels. At this
lead time, there is still a spread of a couple of degrees in both
surface temperatures and the warm nose aloft to prevent me from
confidently saying what the dominant precipitation type will be in
this portion of the CWA. A degree of difference at the surface could
lead to this being a cold rain event for much of the current
Advisory area. However, it does seem that the trend in guidance has
to be slightly colder at the surface, so the current forecast
represents more of a pessimistic outcome. Temperatures in the warm
nose aloft could fluctuate too, leading to fluctuations between
sleet and freezing rain through the early morning hours.

As the low exits the region, the deformation zone will move over
portions of northeastern Missouri and west-central Illinois. Then,
guidance consensus is that lift, a cooling column, and wrap-around
moisture will lead to saturation in the DGZ and ice crystal
development aloft. Therefore, confidence is high that precipitation
across this portion of the CWA will see a change over to all snow
through the morning hours and then tapering off during the
afternoon.

By the time precipitation ends, generally 2-4" of snow, a couple
tenths of an inch of sleet, and up to a tenth of an inch of freezing
rain is expected over far northeastern Missouri. Further south and
east, snow amounts within the advisory area are expected to be
around an inch with generally a glaze of ice and a tenth or two of
sleet. I can't rule out a light wintry mix south of the advisory
during the day Thursday, but warmer surface and ground temperatures
are expected to limit accumulation and impacts. In the wake of the
system, cold air will filter into the CWA, with lows Thursday night
expected to be in the teens and twenties.

Elmore

.LONG TERM...  (Friday through Next Wednesday)
Issued at 311 PM CST Wed Feb 15 2023

Early Friday morning, the axis of the upper-level trough will pass
over the CWA, leaving deep northwesterly flow in its wake. Within
this northwesterly flow, cold air will advect into the region,
leading to temperatures on Friday running 5 to 10 degrees below
normal. Dry air also moving into the region via the northwesterly
flow will help to scour cloud cover from the CWA, with ample
sunshine expected to offset the cold air advection slightly.

The residence time of this cold air mass will be cut short, as
ensemble consensus is that upper-level ridging will quickly build
into the Middle Mississippi Valley to start the weekend. In turn, a
surface high centered over the Mid South will shift to the east and
return southerly to southwesterly low-level flow to the CWA. This
flow will advect warmer air into the region, though difference among
ensemble guidance in the amplitude of the upper-level ridge make me
uncertain how high we'll see temperatures climb. Regardless, the
entirety of the global ensemble suite showing some degree of above
normal temperatures Saturday and Sunday gives me high confidence in
this warm up. Deterministic guidance shows a shortwave passing
through the Middle Mississippi Valley on Sunday, but the lower
atmosphere looks too dry to support precipitation, so I've
maintained a dry forecast.

Next week, ensemble consensus is that quasi-zonal to southwesterly
flow will set up over the Middle Mississippi Valley as a boundary
stalls near the CWA. This environment climatologically favors
periods of precipitation as shortwaves pass over the stalled
boundary, but there remains much spread among ensemble guidance on
the positioning and timing of precipitation chances. It does look
like several rounds of active weather are possible next week for
portions of the area, but there still should be plenty of dry time.
Increasing spread in temperatures through the week also leads to low
confidence in precipitation type for portions of the area. I can't
rule out some wintry precipitation, especially for locations along
and north of I-70 at some point next week, but current indications
are that if it occurs, it will be light.

Elmore

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1131 PM CST Wed Feb 15 2023

The stalled surface front across southern Missouri is beginning to
advance north, and thunderstorms are now passing north through
Farmington, MO. Lower CIGs are also surging north as low-level
moisture is transported further into the region. It is still
expected that these storms begin to weaken as they move north, and
thunder is not expected to impact the St. Louis metro terminals.
There is a potential for damaging wind across southern Missouri
overnight, however this will likely stay far away from the TAF
sites.

As the low tracks northeast through the region, CIGs are likely to
fall to MVFR and lower through the night and into Thursday.
Showers will impact the terminals overnight, including some VSBY
reductions, but gradually end by sunrise. Mixed precipitation
still appears likely at KUIN this morning, eventually changing to
snow before the system exits. Low clouds will likely linger
through a large portion of the TAF period until drier air finally
acts to scatter them out (likely after 00Z Friday for all
terminals except KUIN, which should see improvements a bit
sooner).

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until 6 PM CST Thursday for Knox MO-
     Lewis MO-Marion MO-Monroe MO-Shelby MO.

IL...Winter Weather Advisory until 6 PM CST Thursday for Adams IL-
     Brown IL.

&&

WFO LSX
Hazardous weather outlook, Feb 15, 3:20 PM CST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
320 PM CST Wed Feb 15 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-162130-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
320 PM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected across portions of southeastern
Missouri and southwestern Illinois tonight. There is a low chance
that a storm or two may become severe and capable of isolated
damaging wind gusts and small hail.

A wintry mix is expected late tonight across portions of northeast
Missouri and west-central Illinois. See the current Winter Weather
Advisory for more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A wintry mix transitioning to snow is expected Thursday morning into
Thursday afternoon across portions of northeast Missouri and west-
central Illinois. See the current Winter Weather Advisory for more
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Elmore

The radar

The St Louis radar (KLSX), 103 km away, was scanning. The volume nearest the first event began at 08:25 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Francois

When
February 16, 2:24 AM CST to 2:35 AM CST
Where
St. Francois County, Bismarck to 0.72 mi NE of Cantwell
Measured
1 in hail
Reported by
Social Media
Coordinates
37.770, -90.630

Thunderstorm Wind, Crawford

When
February 16, 2:27 AM CST to 2:49 AM CST
Where
Crawford County, 1.11 mi NW of Vivian to 3.64 mi ENE of Hinch
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.930, -91.416

A number of trees were blown down between Steelville and Anthonies Mill. One tree was blown down onto Highway M southwest of Steelville. Just east of Steelville, three trees were blown down along Long Spring Road. About two miles west of Anthonies Mill, a large tree was blown down onto Highway N.

Hail, Jefferson

When
February 16, 3:08 AM CST to 3:10 AM CST
Where
Jefferson County, 1.19 mi SSW of Festus to 0.47 mi SW of Pevely
Measured
1.25 in hail
Reported by
Public
Coordinates
38.213, -90.405

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082034, 1082035, 1082036.